Annals of Mathematics

From formulasearchengine
Jump to navigation Jump to search

Template:Distinguish2 {{#invoke:Infobox|infobox}}Template:Ns0 The Annals of Mathematics (abbreviated Ann. Math.[1] or Ann. of Math.[2]) is a bimonthly mathematical journal published by Princeton University and the Institute for Advanced Study. It ranks amongst the most prestigious mathematics journals in the world by criteria such as impact factor.

History

The journal began as The Analyst in 1874[3] and was established and edited by Joel E. Hendricks. It was "intended to afford a medium for the presentation and analysis of any and all questions of interest or importance in pure and applied Mathematics, embracing especially all new and interesting discoveries in theoretical and practical astronomy, mechanical philosophy, and engineering".[4] It was published in Des Moines, Iowa, and was the earliest American mathematics journal to be published continuously for more than a year or two.[5] This incarnation of the journal ceased publication after its tenth year, in 1883, giving as an explanation Hendricks' declining health,[6] but Hendricks made arrangements to have it taken over by new management,[7] and it was continued from March 1884 as the Annals of Mathematics.[8] The new incarnation of the journal was edited by Ormond Stone (University of Virginia). It moved to Harvard in 1899 before reaching its current home in Princeton in 1911.

An important period for the journal was 1928–1958 with Solomon Lefschetz as editor.[9] During this time, the annals became an increasingly well-known and respected journal. Its rise, in turn, stimulated American mathematics. Norman Steenrod characterized Lefschetz' impact as editor as follows: "The importance to American mathematicians of a first-class journal is that it sets high standards for them to aim at. In this somewhat indirect manner, Lefschetz profoundly affected the development of mathematics in the United States."[9]

Princeton University continued to publish the annals on its own until 1933, when the Institute for Advanced Study took joint editorial control. Since 1998 it has been available in an electronic edition, alongside its regular print edition. The electronic edition was available without charge, as an open access journal, but since 2008 this is no longer the case. Editions before 2003 were transferred to the non-free JSTOR archive, and articles are not freely available until 5 years after publication.

Editors

The current editors of the Annals of Mathematics are Jean Bourgain, Richard Taylor (both from the Institute for Advanced Study), David Gabai, Nick Katz, Sergiu Klainerman, and Gang Tian (all from Princeton University).[10]

Impact

According to the Journal Citation Reports, the journal has a 2009 impact factor of 4.174, ranking it first among 255 journals in the category "Mathematics".[11]

References

  1. Ann. Math. is the ISO standard abbreviation and is used by Zentralblatt MATH, as shown at "Zentralblatt Serials and Journals", accessed August 9, 2011.
  2. The abbreviation Ann. of Math. is used by the journal itself as well as by Mathematical Reviews, as shown at "Abbreviations and Names of Serials", American Mathematical Society, accessed August 9, 2011
  3. Diana F. Liang, Mathematical journals: an annotated guide. Scarecrow Press, 1992, ISBN 0-8108-2585-6; p. 15
  4. {{#invoke:Citation/CS1|citation |CitationClass=journal }}
  5. {{#invoke:Citation/CS1|citation |CitationClass=journal }} Reprinted in Bulletin (New Series) of the American Mathematical Society 37 (1), 3–8, 1999.
  6. {{#invoke:Citation/CS1|citation |CitationClass=journal }}
  7. {{#invoke:Citation/CS1|citation |CitationClass=journal }}
  8. {{#invoke:Citation/CS1|citation |CitationClass=journal }}
  9. 9.0 9.1 J. J. O'Connor and E. F. Robertson. Solomon Lefschetz. MacTutor History of Mathematics archive. Accessed February 2, 2010
  10. Editorial Board. Annals of Mathematics, Princeton University
  11. Template:Cite web

External links